Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News  Bored?

Author Topic: citalopram for the first time  (Read 209 times)

0 Members and 1 Guest are viewing this topic.

Offline natp89

  • Newbie
  • *
  • Posts: 28
  • Country: 00
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
citalopram for the first time
« on: April 11, 2014, 11:21:23 AM »
I'm starting citalopram today for the first time. What side effects can I expect I'm quite scared to start meds. I've never taken anything. Usually how long will it take to work? Is it a good idea to start or should I keep trying to find a natural remedy?
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 713
  • Country: us
  • Rec's: 21
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: citalopram for the first time
« Reply #1 on: April 11, 2014, 11:56:11 AM »
Hi Nat...

To begin with, if you are taking Citalopram (Celexa) for anxiety, I recommend that you start at a low dose.  10 mg is a good dose to start with.  By starting at a low dose, side effects are less apt to occur, and those that do can be less severe.  After being on 10 mg for some 10-12 days, you can go up to 20 mg, which is the lowest therapeutic dose (20-40 mg is normal dose range for Citalopram).

Regarding side effects, some people have none at all, others have some mild side effects, and some more severe.  Normally seem side effects with Citalopram include an actual increase in anxiety, sweating, and insomnia, to name a few.  The increase in anxiety is because serotonin levels in the brain are immediately increase when starting a selective serotonin reuptake inhibitor (SSRI).  Most side effects usually dissipate in about two weeks.

Anti-depressants take a lot of time to work, as they encourage the growth of new brain cells in the hippocampus region of the brain.  Cells in this region can be damaged or destroyed by stress hormones such as cortisol.  So just like a broken bone takes time to heal, so does your brain.  Between a 3-12 weeks period, individuals will usually see degrees of improvement in there symptoms.

I am on Citalopram (Celexa), and to give you some idea, I saw a decrease in my depression and negative thoughts at about 3-4 weeks into treatment at a therapeutic dose.  Anxiety started to diminish at around week 10.

By-the-way, if you do start out at 10 mg, don't consider that time as part of your treatment.  20 mg is the lowest therapeutic dose, so once you reach that 20 mg mark, consider that the start of your therapy.

Let us know if you have any other questions as time goes by in your treatment...

The very best to you, Nat!...  Chuck :grinning-smiley-003:
Bookmark and Share

Offline Xosammy

  • Full Member
  • ***
  • Posts: 101
  • Country: us
  • Rec's: 1
  • Gender: Female
  • Mood: Sleepy
    Sleepy
  • Personal text
    • Poke This Member
Re: citalopram for the first time
« Reply #2 on: April 12, 2014, 12:47:17 AM »
Personally celexa did not work at all for me it made me worse with some not good side effects but everyone is different and it may work wonders for you. Currently I'm on Paxil tho
Bookmark and Share

Offline natp89

  • Newbie
  • *
  • Posts: 28
  • Country: 00
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: citalopram for the first time
« Reply #3 on: April 12, 2014, 12:41:15 PM »
I took the first dose yesterday and a little after I had a gurgling stomach feeling I will take the second dose today see how I feel. I'm desperate to feel better
Bookmark and Share

Offline CarrieAnn

  • Sr. Member
  • ****
  • Posts: 395
  • Rec's: 14
  • Gender: Female
  • Personal text
    • Poke This Member
Re: citalopram for the first time
« Reply #4 on: April 12, 2014, 04:43:48 PM »
Hi, I started Citalopram (Celexa) two days ago, I lowered the dosage by cutting the pill (with a pill cutter) so that I could lessen the side effects.  I'm a very petite person (5 foot--90 pounds) so I'm still experiencing some side effects, they are: the first night I had a very vivid dream, today, increased anxiety, increased muscle tension, very nervous.  But, (and I know everyone is different) I have also had spurts of feeling calmer.  I think I must be a unique case because I'm sure I am not the norm, with respect to how quickly I respond to it (feeling better) and how small of a dosage works for me.  I've been on this anti-depressant in the past and I can only say good things about it because it helped me immensely, so that is why despite how miserable I'm feeling at the moment, past experience reminds me these side effects will pass.

Take care :)
Bookmark and Share

Offline natp89

  • Newbie
  • *
  • Posts: 28
  • Country: 00
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: citalopram for the first time
« Reply #5 on: April 13, 2014, 01:48:31 AM »
My anxiety also increased i dont like  the way it made me feel. I'm wondering if I should take it tommorow I'm also petite 5'7105 pounds I was told if Ihave vivid dreams to stop immediatly
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 713
  • Country: us
  • Rec's: 21
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: citalopram for the first time
« Reply #6 on: April 13, 2014, 01:08:48 PM »
Hi Nat...

I want to address some of your concerns about Citalopram (Celexa)...

First of all, one's weight has a lot to do with taking a lot of medications, but it has nothing to do with anti-depressants.  So for Celexa, it doesn't matter if you weigh 100 pounds, or 200 pounds, you still need to take 20 mg to be considered getting the lowest, therapeutic dose.

Increase in anxiety is very, very normal, when starting a SSRI anti-depressant such as Celexa.  My anxiety went through the roof when I started it.  This side effect will normally diminished greatly after a few weeks.

I don't know who told you to stop taking the medication if you had vivid dreams, but vivid dreams is another side effect of SSRI anti-depressants, and they are normal too.

There is nothing fun about starting an anti-depressant, and they will indeed teach you patience, as they take a long time to work, but for me, it was worth it, as they are really helping me.

The very best to you, Nat!...  Chuck :grinning-smiley-003:
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
11 Replies
24241 Views
Last post November 24, 2010, 09:51:18 PM
by eg4238
5 Replies
1240 Views
Last post January 15, 2011, 08:35:43 PM
by Grandma
15 Replies
2908 Views
Last post January 30, 2011, 03:11:11 PM
by GenSec
2 Replies
1139 Views
Last post April 18, 2011, 09:45:51 AM
by nunnymercy
2 Replies
215 Views
Last post February 10, 2013, 03:48:01 AM
by Aussiemix